Question Of The Day #75

question of the day
Which of the following is the most likely cause of this patient’s condition?   

This patient presents to the Emergency Department with altered mental status after ingestion of an unknown agent as part of a suicide attempt.  Her exam demonstrates hypertension, tachycardia, elevated temperature, disorientation, dilated pupils, and dry and hot skin.  Altered mental status has a broad differential diagnosis, including intracranial bleeding, stroke, post-ictal state, hypoglycemia, electrolyte abnormalities, other metabolic causes, infectious etiologies, toxicological causes, and many other conditions.  This patient’s history and exam support the presence of a toxidrome.  See the chart below for a review of the most common toxidromes (toxic syndromes). 

*Treatment of all toxic ingestions should include general supportive care and management of the airway, breathing, and circulation of the patient. Examples include administration of supplemental oxygen in hypoxia, IV fluids in hypotension, cooling measures in hyperthermia, etc.
**Flumazenil is the antidote for benzodiazepine overdose, but it is rarely used clinically as it can trigger benzodiazepine-refractory seizures.

 

Paracetamol (Choice A) is often accompanied with little to no symptoms in the first 24hours.  Later in the ingestion timeline, liver failure and its associated sequalae can occur if no antidote is given.  The symptoms exhibited by the patient do not correlate with APAP overdose.  Dextroamphetamine (Choice B) is a sympathomimetic agent that could be responsible for many of the patient’s symptoms, like elevated heart rate, hypertension, agitation, and dilated pupils.  However, dextroamphetamine should cause diaphoretic skin, not the dry skin that the patient has.  Ethanol (Choice C) may be a co-ingested agent in this scenario that could lead to agitation and confusion, but ethanol alone should not cause fever.  Diphenhydramine (Choice D) is an antihistamine agent, but it also has anticholinergic properties, especially when taken in excess.  This patient has all the signs of an anticholinergic toxidrome.  The presence or absence of dry skin can help differentiate a sympathomimetic toxidrome from an anticholinergic toxidrome.  Diphenhydramine (Choice D) is the most likely agent responsible for this patient’s symptoms.  Correct Answer: D

References

Cite this article as: Joseph Ciano, USA, "Question Of The Day #75," in International Emergency Medicine Education Project, February 4, 2022, https://iem-student.org/2022/02/04/question-of-the-day-75/, date accessed: July 2, 2022